Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 48, NWS Sioux Falls, SD

July 9, 2019Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2019, 8:08 PM CDT for Gregory County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2019, 8:08 PM CDT (01:08 UTC)
Expired
Jul 9, 2019, 9:00 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:00 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 9, 6:00 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
600 PM CDT Tue Jul 9 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 323 PM CDT Tue Jul 9 2019

An unseasonably strong low pressure was rotating slowly east across
the Montana/Wyoming border. This is driving cooler and drier air
into the area. A trough axis will spread through southwest Minnesota
and northwest Iowa late this afternoon and could provide enough
convergence for isolated showers and thunderstorms but there is
enough of a cap that the chance for that is very limited. If
something can develop the better chances will be across southwest
Minnesota but severe weather is not expected. Another area to watch
during the later evening will be south central SD as thunderstorms
that develop in western SD are expected to work eastward. There is a
slightly better chance for a severe storm there but still a low
chance. Otherwise westerly winds will gradually increase overnight
and coupled with gradually falling temperatures will bring a
somewhat cool Wednesday morning. Most locations will see overnight
lows in the lower to mid 60s.

Winds will increase quickly Wednesday morning and continue through
the day. They should average about 20 to 30 mph with a few gusts
around 40 mph likely. This is in response to the unseasonably strong
low pressure. As this low pressure moves through there may be an
isolated shower on Wednesday with the better chances north of I90.
Highs will be cooler and mainly in the 70s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 323 PM CDT Tue Jul 9 2019

Once this wave passes flat upper level ridging will spread east and
bring increasing temperatures with a slight decrease in chances for
showers and thunderstorms. The models do agree with a piece of
energy wrapping north from the Rockies onto the Plains Friday night
and another wave Saturday night but overall confidence not there for
anything more than lower end chances. Upper level ridging tries to
build a bit more Sunday into Tuesday but where and how the tropical
disturbance in the gulf moves onto land will play a role in how the
pattern evolves. Will continue the hot and humid forecast with
highs Friday through Monday from the upper 80s to mid 90s and heat
indices about 95 to 100 every day. Will need to keep an eye on the
model forecast dew points. They did not do very well with the
previous period of higher dew points and the latest National blend
came in in the 10th to 50th percentile, the lower end, during this
time. Went ahead and bumped up dew points closer to the 50th to 75th
percentile which focuses more 70 to 75 dew points vs 66 to 71 like
the blend was giving. If dew points are closer to 73 to 77 with the
highs that are being forecast we would easily get into heat advisory
criteria.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 555 PM CDT Tue Jul 9 2019

A disturbance will bring MVFR stratus to areas generally from the
Interstate 90 corridor and northward by Wednesday morning, but
these clouds will lift by the afternoon. Otherwise,
west/northwesterly winds will increase later tonight, gusting
around 25 to 30 kts into Wednesday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jul 9, 6:17 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
617 PM CDT Tue Jul 9 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-102330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
617 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-102330-
Gregory-Brule-Charles Mix-
617 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms may push into the area during the mid evening.
These storms could produce hail to the size of quarters and winds to
60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:13 PM CDTRiver Flood WarningFSDUnion5 days
Jul 10, 12:53 AM CDTRiver Flood WarningFSDBrookings21 days
Jul 10, 6:19 AM CDTRiver Flood WarningFSDLincoln19 hr
Jul 10, 8:54 AM CDTRiver Flood WarningFSDMinnehaha, Moody16 days
Jul 10, 4:38 PM CDTRiver Flood WarningFSDLincoln21 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.